Read by QxMD icon Read

Vitamin D AND Statin AND Myopathy

Ballari Brahmachari, Suparna Chatterjee
Although both atorvastatin and ezetimibe may cause myopathy, statin-induced myopathy is less likely at low doses, and ezetimibe is only rarely reported to induce myopathy. Also, ezetimibe is not usually known to potentiate statin-induced myopathy. We report a case of myalgia with elevated serum creatinine phosphokinase in a patient after 2 months of therapy with fixed dose combination of atorvastatin and ezetimibe (10 mg each). At the time of the event, patient was undertaking moderate physical exertion in the form of brisk walking for 30-40 min a day and was detected to have low serum Vitamin D levels...
September 2015: Indian Journal of Pharmacology
Marie-Louise Ovesjö, Ilona Skilving, Peter Bergman, Anders Rane, Lena Ekström, Linda Björkhem-Bergman
The main aim of this study was to test the hypothesis whether 25-hydroxyvitamin D (25OHD) levels <50 nmol/L at baseline could predict statin-induced myopathy during the course of treatment. In addition, we analysed the association between a genetic polymorphism in the vitamin D receptor (VDR) and the risk of statin-induced myopathy. We used serum samples from a prospective, observational study in statin-treated patients in Sweden who were thoroughly followed with interviews and questionnaires regarding muscular symptoms (n = 127)...
March 2016: Basic & Clinical Pharmacology & Toxicology
Maksim Khayznikov, Kallish Hemachrandra, Ramesh Pandit, Ashwin Kumar, Ping Wang, Charles J Glueck
BACKGROUND: Low serum vitamin D can cause myalgia, myositis, myopathy, and myonecrosis. Statin-induced myalgia is a major and common cause of statin intolerance. Low serum vitamin D and statins, additively or synergistically, cause myalgia, myositis, myopathy, and/or myonecrosis. Statin-induced myalgia in vitamin D deficient patients can often be resolved by vitamin D supplementation, normalizing serum vitamin D levels. AIMS: In 74 men and 72 women (age 59 ± 14 years) intolerant to ≥2 statins because of myalgia, myositis, myopathy, or myonecrosis and found to have low (<32 ng/mL) serum vitamin D, we prospectively assessed whether vitamin D supplementation (vitamin D2: 50,000-100,000 units/week) to normalize serum vitamin D would allow successful rechallenge therapy with statins...
March 2015: North American Journal of Medical Sciences
Paolo Magni, Chiara Macchi, Beatrice Morlotti, Cesare R Sirtori, Massimiliano Ruscica
The use of statins for cardiovascular disease prevention is clearly supported by clinical evidence. However, in January 2014 the U.S. Food and Drug Administration released an advice on statin risk reporting that "statin benefit is indisputable, but they need to be taken with care and knowledge of their side effects". Among them the by far most common complication is myopathy, ranging from common but clinically benign myalgia to rare but life-threatening rhabdomyolysis. This class side effect appears to be dose dependent, with more lipophilic statin (i...
March 2015: European Journal of Internal Medicine
Kari Mergenhagen, Michael Ott, Kerry Heckman, Lisa M Rubin, Kenneth Kellick
BACKGROUND: Statins are the treatment of choice for dyslipidemia, primarily lowering elevated LDL-C levels and reducing the occurrence of major cardiovascular events. In June 2011, the Food and Drug Administration issued a warning regarding the use of high-dose simvastatin 80 mg and its risk of myopathy. OBJECTIVE: The incidence of myalgia, myopathy, and rhabdomyolysis was analyzed in a veteran population prescribed simvastatin 80 mg. Risk factors for myalgia were examined and compared with the results of recently published studies...
May 2014: Clinical Therapeutics
Kara Fitzgerald, Elizabeth Redmond, Cathryn Harbor
Heart disease (HD) is the number one killer in the United States.(1) In 2006, the direct and indirect costs associated with cardiovascular disease in the United States were estimated at 400 billion dollars.(2) Statin therapy for cholesterol reduction is a mainstay intervention for cardiovascular disease (CVD) as reflected in atorvastatin's status as the number one prescribed medication in the United States.(3) Statin therapy, however, is also associated with side effects that signal mitochondrial distress. A commonly reported statin-induced symptom is myalgia, which is defined as muscle pain without an associated elevation of serum creatine kinase (CK)...
May 2012: Global Advances in Health and Medicine: Improving Healthcare Outcomes Worldwide
Ineke J Riphagen, Eveline van der Veer, Frits A J Muskiet, Mike J L DeJongste
OBJECTIVE: The mechanism of statin-related myopathy is unknown, while its prevalence is probably underestimated. An association between statin-related myopathy and vitamin D deficiency has been reported. In this pilot study we assessed the prevalence of myopathy in statin users attending the outpatient clinic of the Department of Cardiology of a University Hospital from October 2009 to March 2010. We also searched for predictors of myopathy and investigated whether the myopathy was associated with vitamin D deficiency...
July 2012: Current Medical Research and Opinion
N Katsiki, V G Athyros, A Karagiannis, D P Mikhailidis
No abstract text is available yet for this article.
September 2011: Current Medical Research and Opinion
Ankur Gupta, Paul D Thompson
OBJECTIVE: Our goal was to examine the interaction between vitamin D and statins and the possible role of vitamin D deficiency in statin myopathy. BACKGROUND: The vitamin D receptor is present in skeletal muscle and vitamin D deficiency can cause myopathy. Statins (3-hydroxy-3-methyl-glutaryl-CoA reductase inhibitors) are generally well tolerated, but have been associated with a spectrum of skeletal muscle complaints, ranging from myalgia and asymptomatic mild elevations of creatine kinase (CK) to rhabdomyolysis...
March 2011: Atherosclerosis
Charles R Harper, Terry A Jacobson
Statin-associated muscle symptoms are a relatively common condition that may affect 10% to 15% of statin users. Statin myopathy includes a wide spectrum of clinical conditions, ranging from mild myalgia to rhabdomyolysis. The etiology of myopathy is multifactorial. Recent studies suggest that statins may cause myopathy by depleting isoprenoids and interfering with intracellular calcium signaling. Certain patient and drug characteristics increase risk for statin myopathy, including higher statin doses, statin cytochrome metabolism, and polypharmacy...
September 2010: Current Atherosclerosis Reports
Saadi A Siddiqi, Paul D Thompson
3-Hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) are safe and effective in lowering low-density lipoprotein cholesterol. As a result, they confer an all-cause mortality benefit across a wide range of patient groups. The utility of statins is limited by their adverse effects, including myalgias and rhabdomyolysis. These clinical events, plus other symptoms, constitute what is termed statin myopathy. This review summarizes current concepts of statin myopathy and presents strategies to minimize statin-associated myopathic complaints...
January 2009: Current Atherosclerosis Reports
Fetch more papers »
Fetching more papers... Fetching...
Read by QxMD. Sign in or create an account to discover new knowledge that matter to you.
Remove bar
Read by QxMD icon Read

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"